Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2006, 3:56 PM CDT for Jerauld County, Sanborn County, South Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2006, 3:56 PM CDT (20:56 UTC)
- Expired
- Jun 5, 2006, 4:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:18 PM CDT | HAIL 1 | Alpena, SD | |
| Jun 5, 4:28 PM CDT | HAIL 1.75 | 2 N Woonsocket, SD | 1 1/2 MILES NORTH OF WOONSOCKET |
| Jun 5, 4:35 PM CDT | HAIL 1.75 | Woonsocket, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 052055 SVRFSD SDC073-111-052130- /O.NEW.KFSD.SV.W.0039.060605T2056Z-060605T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 356 PM CDT MON JUN 5 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 430 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ALPENA TO 14 MILES WEST OF ALPENA...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF HURON TO 22 MILES WEST OF HURON...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ALPENA AROUND 410 PM CDT... LANE AROUND 425 PM CDT... WOONSOCKET AROUND 430 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4420 9834 4420 9869 4401 9835 4410 9788 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 5, 3:20 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON JUN 5 2006 .DISCUSSION... EXPCT TSTMS TO DVLP WRN PART OF FCST AREA NEXT CPL HRRS AND SPRD EWD ACRS CURNT WATCH AREA THRU 00Z. FAR ERN WATCH AREA INCLUDG FSD WILL HAVE ANY SVR THREAT AT END OF DAY. SOME QSTN ON SVR THREAT BKX TO MML WHERE CURNT CLDS AND SHWRS MOVG THRU...BUT STG/SVR STRMS THAT DVLP MAY SURVIVE AS SVR OR CLOSE TO IT EVEN INTO THIS AREA...ESPLY IF DAMAGNG WNDS DVLP. WILL CONT SVR THREAT IN ZONES FOR THIS EVE ERN FCST AREA AFTER CURNT WATCH EXPIRATION TIME...WHILE DROPPING THREAT OF ANYTHING QUICKLY FAR W AS FNT MOVES INTO AREA. PROGRESSION OF ENDING ACTVTY SHUD THEN CONT EWD OVER AREA DURNG THE NGT...WITH SVR THREAT PRBLY ENDG BY MIDNGT. WILL CONT CHC TSTMS ERN PARTS OF SWRN MN/NWRN IA THRU THE NGT. SOME VERY LCL HVY RAINFALL AMNTS PSBL BUT SHUFD NOT BE EXCESSVLY SO WITH ACTVTY HAVING A FAIRLY GOOD MOVE ON...SO AM NOT GOING WITH SPECIAL HVY RAIN MENTN IN FCST. SVR THREAT THIS TIME OF YEAR SHUD IMPLY HVY RAIN ANYWAY AND FLOODING THREAT DOESNT SEEM THERE RIGHT NOW. OBVIOUSLY WE WILL HAVE TO WATCH THIS WITH EVERYTHNG ELSE. TEMPS WILL COOL SOMEWHAT BHND FNT ALNG WITH CLRNG SKIES. MID TO UPPER 50S W TO LOW TO MID 60S E SEEMS SAFE. AFTER PRECIP EXITS THE AREA LATE TONIGHT...SHOULD BE PRETTY QUIET FOR THE NEXT COUPLE OF DAYS. LOW LEVEL TEMPS REMAIN QUITE WARM... UPPER TEENS TO LOWER 20S C AT 850MB...SO WILL KEEP HIGH TEMPS WELL ABOVE NORMAL FROM THE LOWER TO MID 80S IN SOUTHWEST MN TO NEAR 90 IN SOUTH CENTRAL SD. GFS AND NAM DIVERGE QUITE A BIT IN THEIR SOLUTIONS FOR WEDNESDAY NIGHT/THURSDAY. BOTH SHOW DEVELOPMENT IN NORTHWEST SD WEDNESDAY AFTERNOON... BUT GFS PUSHES THIS ACTIVITY SOUTHEAST BREAKING INTO THE MID LEVEL CAP WEDNESDAY NIGHT...WHILE NAM MAINTAINS STRONG LOW LEVEL JET THROUGH ALL OF SOUTH DAKOTA AND HOLDS PRECIP WELL NORTH OF OUR AREA. HAVE BEEN CARRYING LOW POPS ACROSS THE NORTHWEST/NORTH PARTS OF THE CWA FOR POSSIBLE RIDGE RIDERS FOR THIS PERIOD...AND WILL CONTINUE WITH THIS IDEA GIVEN UNCERTAINTY IN SOLUTIONS AT THIS TIME. NOT TOO MANY CHANGES IN THE LONGER RANGE TODAY. STILL LOOKS AS THOUGH BEST CHANCE FOR NOCTURNAL CONVECTION THURSDAY NIGHT WILL BE NORTH OF THE CWA...BUT WILL KEEP A SLIGHT CHANCE ALONG THE NORTHERN FRINGE OF OUR AREA. UPPER RIDGE FLATTENS OUT A LITTLE WITH THIS ACTIVITY...ALLOWING A BETTER CHANCE OF OVERNIGHT ACTIVITY SAGGING INTO OUR CWA FRIDAY NIGHT...LINGERING IN THE NORTHEAST INTO EARLY SATURDAY MORNING. TIMING IN GFS REMAINS FAIRLY CONSISTENT ON BRINGING MAIN SURFACE LOW/FRONT INTO WESTERN CWA LATER SATURDAY AFTERNOON...THEN DROPPING IT SOUTH THROUGH THE CWA SATURDAY NIGHT AS STRONGER WAVE PUSHES EAST ACROSS SOUTHERN CANADA AND BREAKS DOWN THE RIDGE. WILL KEEP HIGHEST POPS ACROSS THE CWA FOR THIS PERIOD... LINGERING IN THE SOUTHEAST CWA INTO SUNDAY. GREATER DIFFERENCES SHOWING UP FOR THE LATTER PART OF THE WEEKEND INTO EARLY NEXT WEEK...MAINLY REGARDING HOW MUCH OF A SOUTHWARD PUSH THIS WAVE MAKES INTO THE NORTH CENTRAL US. 00Z AND 06Z GFS SHOW A STRONGER PUSH THAN THE MOST RECENT 12Z RUN...LEADING TO COOLER THAN NORMAL TEMPERATURES MAKING A RETURN TO THE AREA FOR MONDAY. NOT READY TO JUMP ON THE MORE SIGNIFICANT COOLING SHOWN ON THE 00Z MEX GUIDANCE FOR MONDAY QUITE YET AS PREVIOUS RUNS OF THE GFS NOT QUITE AS AGGRESSIVE AND 12Z RUN TRENDING A LITTLE WEAKER AS WELL...BUT WILL STILL INDICATE COOLING COMPARED TO WELL ABOVE NORMAL TEMPS WE HAVE BEEN SEEING ACROSS THE AREA. && .AVIATION...AVIATION FCSTS SEEM SAFE FROM ANY GNRL CIG/VSBY PRBLM WITH BRIEF LWRG OF CONDS AND PSBL STG WNDS IN TSTMS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS/JH
Hazardous weather outlook, Jun 5, 11:42 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT MON JUN 05 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT MON JUN 05 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS IN PARTS OF THE AREA EARLY THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE. HOWEVER...STRONGER THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN CENTRAL SOUTH DAKOTA AND MOVE EAST LATE THIS AFTERNOON AND THIS EVENING AS A COLD FRONT SWEEPS THROUGH THE AREA. SOME OF THESE STORMS WILL LIKELY BE SEVERE...WITH THE MAIN THREAT OF WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS...HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:18 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 57 min |
| Jun 5, 4:00 PM CDT | Tornado Warning | FSD | Beadle, Jerauld, Sanborn | 30 min |
| Jun 5, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 29 min |
| Jun 5, 4:50 PM CDT | Tornado Warning | FSD | Sanborn | 25 min |
| Jun 5, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 36 min |
| Jun 5, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 32 min |
| Jun 5, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.